Oklahoma, 2021

High Wind in Oklahoma, October 28, 2021

October 28, 2021 · NWS AMA · 1 event in 1 county or zone

A strong upper level system slowly departing the area produced a second day of strong to severe winds in the Texas and Oklahoma Panhandles. The system les to winds out of the northwest to north with sustained speeds of 30 to 40 mph mainly in the eastern half of the combined Panhandles.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A strong upper level system slowly departing the area produced a second day of strong to severe winds in the Texas and Oklahoma Panhandles. The system les to winds out of the northwest to north with sustained speeds of 30 to 40 mph mainly in the eastern half of the combined Panhandles. Isolated severe wind gusts of 58 mph or more also occurred both the Oklahoma and Texas Panhandles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 28, 12:03 PM CST, 1 minute earlier.

Area forecast discussion, Oct 28, 12:03 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Amarillo TX
103 PM CDT Thu Oct 28 2021

.AVIATION...
VFR conditions expected throughout the 18Z TAF period. Winds will
start out of the north around 25-35 kts with gusts over 40 kts at
times. Going past 00Z through the remainder of the TAF period,
winds will begin to diminish back to around sustained values of
10-15 kts, especially past 12Z Friday. Skies will remain mostly
clear.

Meccariello

&&

PREV DISCUSSION... /Issued 351 AM CDT Thu Oct 28 2021/

SHORT TERM (Today/Tonight)...

The short term will again be highlighted by windy conditions and
fire weather potential today/tonight. We have both a High Wind
Warning for much of central and eastern portions of the
Panhandles, as well as a Wind Advisory for western portions of
the Panhandles. Additionally, there will be a Red Flag warning in
effect today for central/eastern portions of the area which lines
up with the High Wind Warning.

Hazards and Potential Impacts:

* Strong Winds:
 - High profile vehicles will have a difficult time traveling on
   east and west roads/highways.
 - Any lightweight outdoor items that are unsecured will likely be
   blown around today and/or damaged.
 - Structural and tree damage may occur today which could lead to
   power loss.

Fire Weather:
 - Strong wind speeds today could rapidly increase fire growth if
   any fires occur.
 - Caution should be exhibited with any outdoor sparks or flames.

Further Details:
Forecast soundings indicate another day with a well mixed boundary
layer and a stacked jet. We are decoupled for the time being, but
vertical wind profiles from the AMA radar indicate a stout low
level jet of ~60-70 mph. Models hang on to this jet later this
morning/afternoon in the 800-700mb layer. Once we start mixing
out, those stronger wind speeds aloft will have the potential to
reach the surface. The central/eastern portions of the Panhandles
will be favored for realizing the full potential of the winds
aloft, albeit some speed will be lost due to momentum transfer,
but we do have 50-60 mph gusts forecast across most of the
central/eastern Panhandles (hence the High Wind Warning). While
gusts will likely be the main culprit to this warning, it won't be
out of the question to see at least some reports of sustained
wind speeds around 40 mph. Elsewhere across the Panhandles (minus
Oldham and Deaf Smith counties), there will be a Wind Advisory in
effect to account for the stronger winds today. Overall, another
windy day across the area which may end up similar in some ways to
yesterday.

With another day in the books without rainfall, we have to assume
at least some further curing of the fuels across the Panhandles;
therefore, a Red Flag warning will be in effect as we see another
windy day. RH values will be the limiting factor today, with
areas likely only getting down to around 15-20% for the warning
area. Nevertheless, in these wind driven events we tend to lean on
the side of caution with borderline RH values. In other words,
while we have a stacked jet, its not our typical southern Great
Plains fire weather day with a 850mb thermal ridge and very low RH
values coupled with receptive fuels, so this could be considered
a lower end Red Flag day as highs only reach the 60s today
limiting our RH values.

Guerrero

Fire Weather (Today)...

With RFTI values reaching 4 today for central and eastern portions
of the Panhandles, a Red Flag warning will be in effect until 7pm
this evening. Given another day without rainfall, ERC values
continue to be at least somewhat receptive with values ranging
from the 50th to near the 80th percentile across the warning area.
Wind speeds are going to be strong today, and gusts could easily
reach 50-60 mph. Twenty foot wind speeds will range from about 25
to 35 mph today. Wind speeds will eventually taper off around
sunset.

Guerrero

LONG TERM...Friday through Wednesday...

Synopsis: The winds will drop down into the breezy category on
Friday as the upper level storm system finally shifts east of the
area. Temperatures Friday morning will drop into the low to mid
30s in the northwest zones with mid 30s to low 40s for the rest of
the area. A brief warming trend can be expected through Saturday
before the next cold front arrives on Sunday (Halloween), dropping
temperatures back into the 50s and 60s for highs along with
breezy north winds. A much colder airmass is expected to make it
into the Panhandles at some point next week, but there is a lot of
uncertainty with exactly when. For more details, keep reading
below:

Details: There is reasonably good model agreement with the
overall synoptic pattern through about Sunday or even a little
beyond. However, model differences in the low level fields become
apparent Sunday and beyond. The overall 500mb pattern is progged
to start out with a large are of low pressure moving up into the
OH valley area as a transient area of high pressure moves over the
southern plains. This will lead to height rises for the Panhandle
Friday through Saturday with 500mb winds becoming more zonal. A
medium to longwave trough pushes into western and central Canada
during this time, eventually digging into the northern plains.
This feature will help push the first shot of cool air into the
Panhandles on Sunday. The latest 00z NAM is already hinting that
this front may be stronger than the other major models suggest,
so Sunday will need to be watched for even cooler conditions than
what is currently in the forecast (along with breezy winds given
pressure rises behind front). Right now, most indications are that
Sunday will remain dry since there is not much moisture to work
with ahead of the front.

Beyond Sunday, models generally agree that the Canada trough will
expand as it moves over the eastern Provinces of Canada and the
Great Lakes region. The upstream side of this wave should help tap
into some much colder Canadian air and send it south, but models
are struggling with how far south and timing. This may be partly
due to the fact that a southern stream wave is also progged to
move across the Desert Southwest and towards the southern plains
by midweek, and this may help reinforce some warm air advection in
the area (and increased moisture as well). The question is which
airmass will win. Usually this time of year the cold air is dense
enough to overcome weak warm air advection and blast south. But if
the southern wave is strong enough and the timing is right, it may
at least offset the timing of any cold air intrusion to later in
the week. If the cold air can make it into the area ahead of the
southern wave, then some light winter precipitation would be
possible Tuesday night into Wednesday morning. The EC suite
remains the most agressive with this scenario, with more than half
of the EC ensemble members producing snow in Amarillo by the end
of next week.

Ward

&&

.AMA Watches/Warnings/Advisories...
TX...High Wind Warning until 7 PM CDT this evening for the following
     zones: Armstrong...Carson...Collingsworth...Donley...Gray...
     Hansford...Hemphill...Hutchinson...Lipscomb...Ochiltree...
     Roberts...Wheeler.

     Red Flag Warning until 7 PM CDT this evening for the following
     zones: Armstrong...Carson...Collingsworth...Donley...Gray...
     Hansford...Hemphill...Hutchinson...Lipscomb...Ochiltree...
     Roberts...Wheeler.

     Wind Advisory until 7 PM CDT this evening for the following
     zones: Dallam...Hartley...Moore...Potter...Randall...
     Sherman.

OK...High Wind Warning until 7 PM CDT this evening for the following
     zones: Beaver...Texas.

     Red Flag Warning until 7 PM CDT this evening for the following
     zones: Beaver...Texas.

     Wind Advisory until 7 PM CDT this evening for the following
     zones: Cimarron.

&&

29/15
Hazardous weather outlook, Oct 28, 3:01 AM CST, 9 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
401 AM CDT Thu Oct 28 2021

OKZ001>003-TXZ001>020-317-282115-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
401 AM CDT Thu Oct 28 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

A High Wind Warning was issued for the eastern half of the
combined Panhandles through 7 PM. A Wind Advisory was issued for
the northwest and west central Panhandles also through 7 PM.

Critical fire weather conditions are expected in the eastern half
of the combined Panhandles this afternoon, with elevated across
the western half. A Red Flag Warning is in effect through 7 PM
across the eastern half of the combined Panhandles.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Widespread hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated and critical fire weather conditions today.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Texas

When
October 28, 12:04 PM CST
Where
Texas forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989029.